Medical questions & health advice by board certified doctors
"Can I mix metronidazole and alcohol?"
My doctor said I can't drink on Metronidazole but my brother's bachelor party is this weekend. Do I have to wait before I can drink?
This is an excellent question. It sounds like you may want to speak with your physician again to see if there is another option beyond metronidazole to treat your underlying medical condition, because your physician is absolutely correct: if you drink alcohol (even small amounts) while taking metronidazole, you will likely become very, very ill. This reaction (called a disulfiram-like reaction) is typically not life threatening, but it will make you feel completely miserable with symptoms potentially including nausea, vomiting, flushing, shortness of breath, and rapid heartbeat. Clearly, this is not what you want to happen at any important event. Depending on why you are on the metronidazole, it may be possible to substitute a different medication. In addition, it will be important for you to also speak with your doctor about the duration of therapy, since the recommendation is that patients on a course of metronidazole wait for 48 hours after finishing the drug before having any alcohol. Hopefully there might be another option for you so you can enjoy your brother's bachelor party. However, if your doctor tells you that it is important for your diagnosis to complete the metronidazole, you may have to be the designated driver for this event. Consult with your doctor immediately.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.